North Carolina, 2014

Damaging Winds in North Carolina, July 15, 2014

July 15, 2014 · NWS MHX · 4 events in 3 counties and zones

Numerous showers and thunderstorms developed across eastern North Carolina on July 15th as a cold front approached from the west. A few of the storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Numerous showers and thunderstorms developed across eastern North Carolina on July 15th as a cold front approached from the west. A few of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 15, 9:24 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 15, 9:24 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1024 AM EDT TUE JUL 15 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL CONTINUE INLAND TODAY AS A COLD
FRONT APPROACHES FROM THE WEST. THE FRONT WILL SLOWLY CROSS THE
REGION TONIGHT AND WEDNESDAY....THEN STALL OFF THE COAST THURSDAY
AND FRIDAY. THE FRONT WILL DISSIPATE OVER THE WEEKEND AS OFFSHORE
HIGH PRESSURE BECOMES DOMINANT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHRA AND TSRA WILL GRAD INCREASE IN CVRG LATER TODAY AS DEEP UPR
TRF AND SFC COLD FRONT APPROACH FROM THE WEST. THINK CONVECTION
WILL BE LIMITED THRU THE MORN...WITH BEST CHC NEAR CST. SHLD SEE
DECENT AMOUNT OF SUN THRU EARLY AFTN ALLOWING HIGHS IN THE 90 TO
95 DGR RANGE AGAIN INLAND. THIS STRONG HEATING WILL LEAD TO GOOD
INSTAB AND A THREAT OF A FEW SVR STORMS LATER TODAY ESPCLY WELL
INLAND. APPEARS DAMAGING WINDS WOULD BE PRIMARY THREAT AS WARM
TEMPS ALOFT MAY LIMIT HAIL POTENTIAL. CONT PREV TREND OF POPS
BECOMING LIKELY LATER THIS AFTN INLAND WITH CHC CLOSER TO CST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
AS OF 245 AM TUE...AXIS OF DEEP MOISTURE AHEAD OF AND ALONG SLOW
MOVING COLD FRONT WILL LEAD TO GOOD CVRG OF SHRA AND STORMS THRU
THE NIGHT. WILL CONT TO HAVE THREAT OF A FEW SVR STORMS IN THE
EARLY TO MID EVENING THEN AS INSTAB DECREASES LATER SHLD SEE TSRA
WEAKEN A BIT. WILL HAVE THREAT FOR LOCALLY HEAVY RAIN AND POSS
MINOR FLOODING WITH SOME TRAINING POSS. LOWS MAINLY IN THE LOWER
70S INLAND TO MID/UPR 70S CST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 315 AM TUES...A DEEP UPPER LEVEL TROUGH EXTENDING SOUTH INTO
THE TENNESSEE RIVER VALLEY WILL SWING THROUGH THE GREAT LAKES
REGION INTO EASTERN CANADA WED. A COLD FRONT WILL SLOWLY CROSS
EASTERN NORTH CAROLINA DURING THE DAY WED...AND EVENTUALLY OFF THE
COAST BY WED EVENING. THE RIDGE OFF THE SOUTHEASTERN COAST WILL BE
SHUNTED WELL OFFSHORE HELPING TO FOCUS A RICH SOUTHWESTERLY MOISTURE
STREAM FROM THE GULF OF MEXICO AND SOUTHWESTERN ATLANTIC OCEAN
THROUGH WED. FORECAST SOUNDINGS INDICATE PWATS ABOVE 2 INCHES
THROUGH MIDDAY WED WITH EXCELLENT LOW LEVEL CONVERGENCE...THUS WILL
MAINTAINED LIKELY POPS WITH HEAVY/WIDESPREAD RAIN THROUGH MIDDAY
THEN DIMINISHING FROM WEST TO EAST AS THE FRONT MOVES OFF THE
COAST. LOW LEVEL THICKNESSES STILL 1400-1410 METERS WED THOUGH
WIDESPREAD CLOUDS AND PRECIP WILL HOLD TEMPS INTO THE MID 80S
INLAND TO LOW 80S COAST. THERE IS THE CHANCE FOR ORGANIZED
THUNDERSTORMS TO DEVELOP WED...AS THE AREA WILL BE UNDER FAVORABLE
RIGHT ENTRANCE REGION OF EASTWARD ADVANCING JET STREAK...PRODUCING
DEEP LAYER SHEAR OF ~30-35 KT. THE LIMITING FACTOR HOWEVER MAY BE
INSTABILITY...AS PLENTIFUL CLOUDS WOULD PROHIBIT MUCH DESTABILIZATION.

MINOR DIFFERENCES CONTINUE IN THE EXTENDED RANGE GUIDANCE WITH
REGARDS TO THE SFC AND UPPER AIR PATTERN LATE IN THE WEEK...HOWEVER
MODELS IN AGREEMENT ON LONG WAVE TROUGH REMAINING DOMINANT THROUGH
THE WEEKEND. DETERMINISTIC MODELS CONTINUE WITH MOSTLY DRY
CONDITIONS THURS THROUGH MIDDAY FRI...BUT WILL MAINTAIN SLIGHT
CHANCE POPS FOR THE OFFSHORE REGION THURS NIGHT INTO FRI. SURFACE
FLOW RETURNS TO MORE SE DIRECTION FRI SO COULD BE SLIGHT BETTER
CHANCE OF SHOWERS/STORMS ALONG SEA BREEZE BOUNDARY...THUS KEPT LOW
CHANCE POPS INLAND FRI. A BETTER CHANCE OF PRECIP SAT THROUGH MON AS
A SHORTWAVE CROSSES IN MEAN SW FLOW ALOFT AND LOW LEVEL FLOW BECOMES
S/SW WITH PWATS AGAIN INCREASING NEAR 2 INCHES SUN INTO MON.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 625 AM TUE...MAINLY VFR WILL CONT THRU EARLY TO MID AFTN WITH
CURRENT PATCHY MVFR CIGS/VSBYS LIFTING QUICKLY THIS MORN. SHRA AND
TSRA WILL INCREASE IN CVRG LATER TODAY AND ESPCLY OVERNIGHT AS COLD
FRONT AND UPR TRF APPROACH. WILL ADD VCNTY TSRA FOR THE AFTN THEN
INDICATE MVFR DEVELOPING IN SHRA OVERNIGHT. A FEW OF THE STORMS
COULD BE STRONG TO SVR LATER THIS AFTN AND EVENING WITH GUSTY WINDS.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 320 AM TUES...INCREASING CHANCES FOR RAIN AND THUNDERSTORMS
WHICH COULD PRODUCE SUB-VFR CONDITIONS WED. DRIER CONDITIONS
EXPECTED WED AFTERNOON THROUGH THURS AS HIGH PRESSURE BUILDS INTO
THE REGION FROM THE NORTH. SEA-BREEZE SHOWERS/TSTORMS POSSIBLE FRI
AFTERNOON WITH MOIST SOUTHERLY FLOW RETURNING SAT INTO THE WEEKEND.
SUB-VFR CONDITIONS POSSIBLE SAT IN REDUCED CEILINGS/VSBYS.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
HAVE ADDED PAMLICO SOUND AND NORTHERNMOST MARINE ZONE TO SCA THRU
LATE TONIGHT. GRDNT WILL REMAIN FAIRLY TIGHT THRU THE PERIOD
BETWEEN HIGH PRESSURE OFFSHORE AND TRF/APPROACHING FRONT TO THE W.
MDL BLEND CONT TO SHOWS SUSTAINED WINDS 15 TO 20 KTS THRU THE
PERIOD WITH POSS SOME GUSTS AROUND 25 KTS. WAVEWATCH AND SWAN
SHOWING SOME 6 FT SEAS DEVELOPING OUTER CNTRL AND SRN WTRS
BEGINNING THIS AFTN.

LONG TERM /WED THROUGH SATURDAY/...
AS OF 325 AM TUES...THE GRADIENT BETWEEN HIGH PRESSURE OFFSHORE
AND A TROUGH APPROACHING FROM THE WEST WILL DIMINISH DURING THE
DAY WED...THOUGH EXPECT SCA CONDITIONS IN WIND GUSTS TO 25 KT
WITH AN OCCASIONAL 6 FT SEA FOR THE CENTRAL AND SOUTHERN WATERS
THROUGH MOST OF THE DAY. WINDS WILL SHIFT NORTH TO NORTHEASTERLY
OVER THE NORTHERN WATERS BY WED NIGHT AND THEN ALL WATERS BY THURS
MORNING AS THE FRONTAL BOUNDARY PUSHES OFFSHORE. WINDS WILL BE
LIGHT...10 KNOTS OR SO..AS THE FRONT REMAINS OFFSHORE THURS.
EASTERLY WINDS FRI WILL SHIFT SOUTHEAST FRI NIGHT INTO SAT. SEAS
SUBSIDE TO 2-4 FT THURS INTO SAT. LOCAL SWAN/NWPS AND 00Z
WAVEWATCH GUIDANCE IN GOOD AGREEMENT THROUGH THE LONG TERM.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR AMZ135-150-
     152-154-156-158.

&&

SYNOPSIS...RF
NEAR TERM...BTC/RF
SHORT TERM...RF
LONG TERM...DAG/TL
AVIATION...RF/DAG
MARINE...BTC/RF/DAG
Hazardous weather outlook, Jul 15, 2:58 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
358 AM EDT TUE JUL 15 2014

NCZ029-044>047-079>081-090>094-160800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
358 AM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON THROUGH TONIGHT AS A COLD FRONT APPROACHES THE
REGION. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING
WINDS THE MAIN THREAT...MAINLY THIS AFTERNOON AND EARLY EVENING.
LOCALLY HEAVY RAIN COULD ALSO LEAD TO MINOR FLOODING OF POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF FROM
WEST TO EAST WEDNESDAY. LOCALLY HEAVY RAIN IS LIKELY EARLY WITH
MINOR FLOODING POSSIBLE. SOME STRONG STORMS WILL BE
POSSIBLE...MAINLY NEAR THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-160800-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
358 AM EDT TUE JUL 15 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH
OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS EVENING THROUGH TONIGHT AS A COLD FRONT APPROACHES
THE REGION. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING
WINDS THE MAIN THREAT...MAINLY LATE THIS AFTERNOON AND EARLY
EVENING. LOCALLY HEAVY RAIN COULD ALSO LEAD TO MINOR FLOODING OF
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MUCH OF WEDNESDAY.
LOCALLY HEAVY RAIN IS LIKELY WITH MINOR FLOODING POSSIBLE. SOME
STRONG STORMS WITH GUSTY WINDS WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 11:36 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1236 PM EDT TUE JUL 15 2014

NCZ092>094-098-151745-
CRAVEN-JONES-ONSLOW-PAMLICO-
1236 PM EDT TUE JUL 15 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...ONSLOW...CRAVEN
AND JONES COUNTIES THROUGH 145 PM EDT...

AT 1235 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SILVERDALE...OR ABOUT 7 MILES EAST OF PINEY GREEN...MOVING NORTHEAST
AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GREAT LAKE...CATFISH
LAKE...NEW BERN...RIVERDALE...POLLOCKSVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.

AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3479 7746 3530 7708 3512 7678 3501 7689
      3507 7700 3504 7698 3501 7697 3497 7692
      3480 7708 3479 7717 3477 7715 3476 7712
      3463 7724
TIME...MOT...LOC 1635Z 218DEG 13KT 3478 7721

TL
Special weather statement, Jul 15, 12:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
116 PM EDT TUE JUL 15 2014

NCZ045-080-081-093-094-151745-
BEAUFORT-CRAVEN-MAINLAND HYDE-PAMLICO-WASHINGTON-
116 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...WASHINGTON...
MAINLAND HYDE...BEAUFORT AND CRAVEN COUNTIES THROUGH 145 PM EDT...

AT 115 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PRESCOTT...OR ABOUT 16 MILES NORTHEAST OF NEW BERN...MOVING NORTHEAST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...EDWARD...BONNERTON...
ROYAL......AURORA...SOUTH CREEK......AURORA FERRY TERMINAL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3571 7669 3547 7627 3540 7641 3543 7640
      3536 7643 3539 7646 3537 7648 3551 7659
      3553 7648 3553 7662 3538 7657 3540 7677
      3539 7677 3532 7649 3512 7677 3529 7707
      3545 7692 3543 7688 3546 7692
TIME...MOT...LOC 1715Z 235DEG 14KT 3527 7685
Special weather statement, Jul 15, 12:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
147 PM EDT TUE JUL 15 2014

NCZ090-091-151830-
DUPLIN-LENOIR-
147 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN AND LENOIR COUNTIES
THROUGH 230 PM EDT...

AT 146 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF MAGNOLIA...OR ABOUT 13 MILES SOUTHWEST OF
WARSAW...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MAGNOLIA...ROSE
HILL...GREENEVERS...KENANSVILLE...BEULAVILLE...POTTERS HILL...PINK
HILL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3490 7815 3510 7818 3518 7817 3518 7807
      3520 7802 3516 7790 3518 7784 3523 7783
      3525 7765 3506 7763 3501 7773 3498 7768
      3492 7765 3472 7768 3471 7799 3473 7802
      3471 7813 3473 7819 3474 7820
TIME...MOT...LOC 1746Z 250DEG 36KT 3484 7820

The radar

The Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
July 15, 1:00 PM EST
Where
Duplin County, 2.68 mi SE of Bowdens
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.040, -78.090

Strong winds below down some trees along Highway 117 between Warsaw and Faison.

Thunderstorm Wind, Duplin

When
July 15, 1:30 PM EST
Where
Duplin County, 1.49 mi SSW of Kornegay
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.050, -77.840

Trees and power lines blown down by strong winds near Kornegay.

Thunderstorm Wind, Greene

When
July 15, 1:55 PM EST
Where
Greene County, 1.82 mi WNW of Herrings Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.510, -77.730

County 911 call center reported large tree limbs blown down by strong winds across Sheppards Ferry Road to the northwest of Snow Hill.

Thunderstorm Wind, Pitt

When
July 15, 2:14 PM EST
Where
Pitt County, 0.56 mi W of Arthur
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.600, -77.490

Large tree and power pole blown down near Stantonsburg Road to the west of Greenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526973, 526978, 526976, 526977.